30 Sec Answer: Stopping ashwagandha may cause withdrawal symptoms such as headaches, nausea, and insomnia. Additionally, it may cause a temporary decrease in the body’s natural stress response and hormone levels.
Ashwagandha is an herb that has been used for centuries in traditional Indian Ayurvedic medicine to help treat many ailments, including anxiety and stress-related conditions. While there are numerous potential benefits associated with ashwagandha use, there is also the potential for side effects from stopping its use. This article will explore what those potential side effects are and how they can be avoided or managed.
What Is Ashwagandha?
Ashwagandha (Withania somnifera) is an herbal supplement derived from a plant native to India and North Africa. It is traditionally used in Ayurvedic medicine to help manage stress, improve cognition, reduce inflammation, support fertility, and enhance mood. Additionally, it has been studied for its potential anti-cancer properties.
Side Effects of Stopping Ashwagandha
When people stop taking ashwagandha suddenly after having taken it regularly over time, they may experience some side effects. These can include headaches, nausea, insomnia, fatigue, and decreased libido. Some of these symptoms may be related to changes in hormones caused by the sudden stoppage of ashwagandha supplementation.
The most common side effect associated with abruptly stopping ashwagandha supplementation is withdrawal symptoms. These symptoms can range from mild to severe and include headaches, nausea, insomnia, fatigue, irritability, depression, muscle aches/pains, abdominal discomfort and dizziness. These withdrawal symptoms usually subside within a few days but could persist longer depending on individual circumstances. In extreme cases where individuals have been taking very high doses of ashwagandha over a prolonged period of time (months or even years), the withdrawal symptoms could be more severe and last much longer than a few days.
Decreased Stress Response
Another possible side effect of suddenly stopping ashwagandha is a decrease in the body’s natural stress response system due to lower cortisol levels in the body when ashwagandha supplementation is stopped abruptly. Cortisol is an important hormone released by the adrenal glands during times of stress that helps regulate our body’s physiological responses to stressful situations. When we suddenly stop taking ashwagandha after using it consistently for a long period of time, our body’s cortisol production decreases which can lead to feeling more anxious or overwhelmed during stressful situations without the same protective mechanisms in place as before supplementing with ashwagandha.
Changes in Hormone Levels
In addition to lower cortisol levels resulting from abrupt cessation of ashwagandha supplementation, there may be other changes in hormone levels that occur due to the sudden removal of this supplement from one’s diet or health regimen. Specifically, testosterone levels have been shown to decrease slightly when discontinuing ashwagandha supplementation after consistent use for several weeks or months at a time. This decrease in testosterone could lead to reduced sex drive and energy levels among other potential side effects associated with lower testosterone levels in men and women alike.
Other Potential Side Effects
In addition to the side effects already discussed above which are more commonly seen when suddenly discontinuing ashwagandha supplementation after prolonged use over time, there are also some other potential side effects that could arise depending on individual circumstances and medical history such as stomach upset or cramping if taken on an empty stomach; dry mouth; skin rashes; digestive issues like constipation; increased sweating; dizziness; and headaches among others.
Ways To Avoid Side Effects
The best way to avoid any unpleasant side effects associated with stopping ashwagandha is by slowly tapering off its use instead of abruptly ceasing all together if one has been using it regularly for an extended period of time (weeks or months). This gradual approach will help minimize any adverse reactions while still allowing you to reap the full benefits that this powerful herb has to offer! Additionally, if any uncomfortable side effects do occur while tapering off its use or shortly thereafter – it would be wise to consult with your healthcare provider before continuing or restarting any form of supplementation involving this herb.
In conclusion – although there are numerous potential benefits associated with regular use of ashwagandha – there are also potential risks involved should one decide to stop taking it abruptly after having done so for an extended period of time (weeks or months). By slowly tapering off its usage over several days or weeks instead – one can minimize any potentially unpleasant side effects while still experiencing the positive outcomes that come along with utilizing this potent natural remedy!